Seeing a pill in your stool can be quite common in the case of extended release medications.
There are usually two forms of extended release pills/tablets:
First is the hard-shell type. Usually a polymer vessel with a microscopic hole on one side and a porous membrane on the other. So the acid/liquids in your stomach permeate through the membrane and "push out" the drug via the hole.
The other, which I suspect Metformin extended release is based on is a vessel made of insoluble material with the drug embedded inside, so when the pill is soaked, the drug comes out slowly.
Usually both types pass through the GI tract intact, minus the drug. In fact their mechanism of action is based on this fact. That is the reason why you should never cut an extended release tablet/pill, that would defeat the purpose.
So I wouldn't worry to much seeing them in your stool. The drug they contain has probably been released and doing it's job properly. I myself take a few pills, and three of them are of either type, and I do see them from time to time in my stool.
Talk to your pharmacist for more information, he/she is the one that has all the information you need about your meds.